Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 49, NWS Morristown, TN

May 26, 2004Grainger County, Hawkins County, Tennessee; Scott County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at May 26, 2004, 5:12 PM EDT for Grainger County, Hawkins County, Tennessee; Scott County, Virginia. It was in force for 48 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2004, 5:12 PM EDT (21:12 UTC)
Expired
May 26, 2004, 6:00 PM EDT
In force
48 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Grainger County, TN, Hawkins County, TN, Scott County, VA

The radar

The Knoxville radar (KMRX), 55 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 5:35 PM EDTTSTM WND DMG6 W Gate City, VAHOME DAMAGED WITH HOLE IN ROOF AND PORCH COLLAPSE NEAR THE COMMUNITY OF DANIEL BOONE.
May 26, 5:45 PM EDTTSTM WND DMG6 Ne Rogersville, TNNUMEROUS TREES DOWN IN NORTHERN PART OF THE COUNTY.
May 26, 5:45 PM EDTTSTM WND DMGGate City, VANUMEROUS LARGE TREES DOWN AND POWERLINES DOWN COUNTYWIDE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 4:25 PM EDTSevere Thunderstorm WatchSPC6 hr
May 26, 2:50 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.2 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2004-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 266 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2004-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
266 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1644 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

736 
WUUS54 KMRX 262112
SVRMRX
TNC057-073-VAC169-262200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
513 PM EDT WED MAY 26 2004

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRAINGER COUNTY IN EAST TENNESSEE
  HAWKINS COUNTY IN EAST TENNESSEE
  SCOTT COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 600 PM EDT

* AT 509 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 9 MILES NORTH OF GATE CITY TO 7
  MILES WEST OF BEAN STATION...OR FROM 9 MILES NORTH OF GATE CITY TO
  9 MILES NORTHEAST OF RUTLEDGE...MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BEAN STATION AROUND 525 PM EDT
  MOORESBURG AROUND 535 PM EDT
  KLONDIKE AROUND 540 PM EDT
  OKOLONA AROUND 550 PM EDT
  GATE CITY AROUND 600 PM EDT

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.

SEEK A STURDY SHELTER IMMEDIATELY

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.

LAT...LON 3668 8271 3628 8350 3621 8351 3669 8237

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:51 PM EDT, 2 hours 21 minutes earlier.

Area forecast discussion, May 26, 2:51 PM EDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
251 PM EDT WED MAY 26 2004

.QUICK UPDATE FOR SEVERE THUNDERSTORM WATCH NUMBER 295 IN EFFECT
UNTIL 10 PM EDT FOR LEE...WISE...SCOTT...RUSSELL AND WASHINGTON
COUNTIES IN SOUTHWESTERN VIRGINIA.  POTENTIAL EXISTS THIS AFTERNOON
AND EVENING FOR LARGE HAIL AND DAMAGING WINDS.  REFER TO HAZARDOUS
WEATHER OUTLOOK AND FUTURE STATEMENTS FOR FURTHER INFORMATION.

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...FLOOD WATCH FROM MIDNIGHT EDT THURSDAY UNTIL 1000 AM EDT
THURSDAY FOR ZONES TNZ012>015...TNZ035.
VA...FLOOD WATCH FROM MIDNIGHT EDT THURSDAY UNTIL 1000 AM EDT
THURSDAY FOR ZONES VAZ001>002...VAZ005>006...VAZ008.
     SEVERE THUNDERSTORM WATCH FROM 250 PM EDT UNTIL 10 PM EDT
WEDNESDAY FOR ZONES VAZ001>002...VAZ005>006...VAZ008.

KG/HW
Hazardous weather outlook, May 26, 3:00 PM EDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EDT WED MAY 26 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-270900-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
300 PM EDT (200 PM CDT) WED MAY 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (REST OF THIS AFTERNOON AND OVERNIGHT)...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY FROM LATE
AFTERNOON INTO THE EVENING HOURS...ACROSS SOUTHWESTERN VIRGINIA
AND POSSIBLY NORTHERN PARTS OF EAST TENNESSEE.  THERE IS ALSO A
THREAT OF FLASH FLOODING...ESPECIALLY ACROSS THE NORTHERN CUMBERLAND
PLATEAU AND SOUTHWEST VIRGINIA WHERE A FLOOD WATCH IS IN EFFECT
FOR LATE TONIGHT THROUGH 10 AM EDT THURSDAY.

A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS CONTINUES TO DEVELOP
ACROSS KENTUCKY AT MID AFTERNOON...WITH MOVEMENT EAST AT 40 MPH.
THESE STORMS SHOULD AFFECT AT LEAST MOST OF SOUTHWESTERN VIRGINIA
...AND POSSIBLY NORTHERN MOST COUNTIES OF EAST TENNESSEE BY THIS
EVENING.

THE MAIN THREATS FROM THESE STORMS WILL BE LARGE HAIL UP TO 2 INCHES
IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS
LIGHTNING.  RAINFALL AMOUNTS MAY EXCEED ONE INCH PER HOUR IN THE
STRONGEST STORMS...WITH LOCALLY HEAVY AMOUNTS TOTALING UP TO 3
INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAINFALL ARE EXPECTED TO
CONTINUE EARLY ON THURSDAY.  ANOTHER ROUND OF THUNDERSTORMS IS
EXPECTED TO MOVE EAST ACROSS THE TENNESSEE VALLEY ON FRIDAY WITH A
SLIGHT RISK OF DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT...AND ALSO AGAIN ON
FRIDAY AFTERNOON.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

TG

In the hours before

Special weather statement, May 26, 3:42 PM EDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
342 PM EDT WED MAY 26 2004

VAZ001-002-005-006-008-270159-
LEE-RUSSELL-SCOTT VA-WASHINGTON VA-WISE-
342 PM EDT WED MAY 26 2004

...SEVERE THUNDERSTORM WATCH 295 IN EFFECT TILL 10 PM FOR
SOUTHWEST VIRGINIA...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR SOUTHWEST VIRGINIA TILL
10 PM.  THUNDERSTORMS HAVE BEEN DEVELOPING ALONG A NEARLY STATIONARY
FRONT WHICH LIES ACROSS KENTUCKY.  A LINE OF THUNDERSTORMS IS
CURRENTLY MOVING ACROSS EAST KENTUCKY AND WILL BEGIN TO MOVE INTO
SOUTHWEST VIRGINIA BETWEEN 4 AND 5 PM. EVEN HEAVIER STORMS ARE
FURTHER WEST AND WILL BE INTO THE AREA AFTER 5 PM.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE
RADIO OR TELEVISION STATION FOR LATER STATEMENTS.

HW

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 5:05 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Hancock40 min
May 26, 5:18 PM EDTSevere Thunderstorm WarningMRXScott42 min
May 26, 5:31 PM EDTSevere Thunderstorm WarningMRXGreene, Hamblen, Sullivan, Washington44 min
May 26, 5:35 PM EDTSevere Thunderstorm WarningMRXUnion40 min
May 26, 5:52 PM EDTSevere Thunderstorm WarningMRXMorgan53 min
May 26, 5:54 PM EDTSevere Thunderstorm WarningMRXCarter, Unicoi66 min
May 26, 5:58 PM EDTSevere Thunderstorm WarningMRXGrainger, Hawkins47 min
May 26, 6:06 PM EDTTornado WarningMRXSullivan39 min
May 26, 6:08 PM EDTSevere Thunderstorm WarningMRXJohnson, Roane67 min
May 26, 6:18 PM EDTSevere Thunderstorm WarningMRXCocke, Greene, Hamblen, Jefferson, Washington42 min
May 26, 6:23 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox67 min
May 26, 6:31 PM EDTTornado WarningMRXRoane44 min
May 26, 6:39 PM EDTTornado WarningMRXLoudon36 min
May 26, 6:48 PM EDTTornado WarningMRXBlount, Knox42 min
May 26, 7:29 PM EDTTornado WarningMRXBlount31 min
May 26, 7:46 PM EDTSevere Thunderstorm WarningMRXSevier44 min
May 26, 7:59 PM EDTSevere Thunderstorm WarningMRXKnox46 min
May 26, 4:46 PM EDTSevere Thunderstorm WarningMRXLee44 min
May 26, 4:51 PM EDTSevere Thunderstorm WarningMRXWise, City of Norton39 min
May 26, 5:23 PM EDTTornado WarningMRXLee, Scott37 min
May 26, 5:48 PM EDTSevere Thunderstorm WarningMRXWashington, City of Bristol57 min
May 26, 5:49 PM EDTSevere Thunderstorm WarningMRXRussell41 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2004Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.